Is it Possible to be Allergic to Aspirin?
Aspirin (acetylsalicylic acid, or ASA) and other non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen or naproxen (Advil, Motrin, Aleve and others) are used to treat both pain and fever and are widely used in both children and adults. There are certainly restrictions. For example, aspirin should never be given to children or teenagers recovering from the flu or chickenpox (this may be associated with a severe disease called Reye’s syndrome). Other side effects from both ASA and NSAIDs are well known: stomach pain or ulcers, bleeding, and high blood pressure among others. It is also possible to have allergic or allergic-like (hypersensitive) reactions to these medications.
An allergy or hypersensitivity to both ASA and NSAIDs may cause any of the following: hives, itching, swelling, shortness of breath, nasal congestion, wheezing, feeling faint or even passing out. When these reactions are severe, it is called anaphylaxis.
Most people that have allergic-like symptoms to ASA are also have reactions to other NSAIDs, although there are exceptions. Sometimes people may also have reactions to acetaminophen (Tylenol).
One type of adverse reaction to ASA and NSAIDs occurs in people that have asthma, nasal polyps and chronic sinusitis. They may experience significant shortness of breath, wheezing and nasal congestion. This condition is known as aspirin-exacerbated respiratory disease (AERD).
Another type of reaction occurs in some people who already have chronic urticaria. Approximately 20% to 40% of patients with underlying chronic idiopathic urticaria will have worsening of their hives or swelling (angioedema) when they take either ASA or NSAIDs.
Still other reactions consistent with an allergy to ASA or NSAIDs occur in people with none of these pre-existing conditions and may occur after years of successfully taking the medicine in question. Some people may only react to one specific medication and not all NSAIDs.
The diagnosis of a hypersensitivity to both ASA and NSAIDs is a clinical one, since the symptoms are usually clear. However, there are no skin tests or blood tests that can easily determine if someone is allergic or hypersensitive to ASA or NSAIDs. Allergists may occasionally recommend an oral challenge, particularly if it is suspected that a patient may not be allergic to all NSAIDs. This procedure is performed under observation in a hospital or clinic setting because of the risk of a reaction.
Treatment and Management
For those that do have reactions to ASA or NSAIDs, the treatment is complete avoidance. It is very important for patients to read all labels of both prescription and over-the-counter medications since many contain variations of either ASA or NSAIDs and to check with their physician or pharmacist if they have any doubts. For example, some topical preparations (gels) and oral preparations for upset stomachs may contain ASA or related medications.
This article has been reviewed by Andrew Moore, MD, FAAAAI